IDEAS home Printed from https://ideas.repec.org/a/igg/joris0/v4y2013i2p22-35.html
   My bibliography  Save this article

A Survey and Comparison of Optimization Methods for Solving Multi-Stage Stochastic Programs with Recourse

Author

Listed:
  • Enzo Sauma

    (Department of Industrial and Systems Engineering, Pontificia Universidad Católica de Chile, Santiago, Chile)

Abstract

In the last decade, multi-stage stochastic programs with recourse have been broadly used to model real-world applications. This paper reviews the main optimization methods that are used to solve multi-stage stochastic programs with recourse. In particular, this paper reviews four types of optimization approaches to solve multi-stage stochastic programs with recourse: direct methods, decomposition methods, Lagrangian methods and empirical-distribution methods. All these methods require some form of approximation, since multi-stage stochastic programs involve the evaluation of random functions and their expectations. The authors also provides a classification of the considered optimization methods. While decomposition optimization methods are recommendable for large linear problems, Lagrangian optimization methods are appropriate for highly nonlinear problems. When the problem is both highly nonlinear and very large, an empirical-distribution method may be the best alternative.

Suggested Citation

  • Enzo Sauma, 2013. "A Survey and Comparison of Optimization Methods for Solving Multi-Stage Stochastic Programs with Recourse," International Journal of Operations Research and Information Systems (IJORIS), IGI Global, vol. 4(2), pages 22-35, April.
  • Handle: RePEc:igg:joris0:v:4:y:2013:i:2:p:22-35
    as

    Download full text from publisher

    File URL: http://services.igi-global.com/resolvedoi/resolve.aspx?doi=10.4018/joris.2013040102
    Download Restriction: no
    ---><---

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. P. Senthil Kumar, 2018. "Linear Programming Approach for Solving Balanced and Unbalanced Intuitionistic Fuzzy Transportation Problems," International Journal of Operations Research and Information Systems (IJORIS), IGI Global, vol. 9(2), pages 73-100, April.

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:igg:joris0:v:4:y:2013:i:2:p:22-35. See general information about how to correct material in RePEc.

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no bibliographic references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: Journal Editor (email available below). General contact details of provider: https://www.igi-global.com .

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service. RePEc uses bibliographic data supplied by the respective publishers.